MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 46MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 46MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122546
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Osteolysis (2377); Metal Related Pathology (4530)
Date of Event 08/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case- (b)(4).
 
Event or Problem Description
Us legal mdl.It was reported that after a left r3-tha construct was implanted on (b)(6)2018, plaintiff experienced osteolysis with loosening acetabular component, pseudotumor and elevated cobalt and chromium levels.A revision surgery was performed on (b)(6) 2020 to treat these adverse events.During the surgery large amount of cloudy straw-colored joint fluid emanated from the incision, the trunnion was inspected and noted to demonstrate black metallosis and osteolysis near the acetabular component and femoral component was noticed.The cup, head, liner, and sleeve were explanted and replace.The stem was well fixed, so it was conserved.Patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.During the revision, the r3 shell, hemi head, r3 liner and modular sleeve were all explanted.The stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the r3 liner, hemi head, and modular sleeve was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.No other similar complaints were identified to involve this batch of hemi head, or modular sleeve.Similar complaints have been identified to involve this batch of r3 liner.Other similar complaints have been identified for the part number and the reported failure mode in this timeframe for the r3 liner.However, as the device is no longer sold, no action is to be taken.No other similar complaints have been identified for the part number and the reported failure mode in this timeframe for the hemi head, or modular sleeve.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.Hemi heads, r3 liners and modular sleeves have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.The available medical documents were reviewed.The revision operative report indicated micromotion of the acetabular shell and the vertical position and inadequate anteversion.It is unknown if the position of the acetabular cup was a migration since implantation and if it led to accelerated wear and the reported pain and elevated serum metal ion levels and the intraoperative findings of cloudy straw coloured joint fluid, black metallosis, osteolysis and micromotion of the shell.Based on the information provided, the clinical root cause of the reported clinical reactions cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a malperformance of the implant or implant failure.The patient impact beyond the pain, revision, and expected transient post-operative convalescence period cannot be determined.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 46MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12639172
Report Number3005975929-2021-00472
Device Sequence Number13803387
Product Code KWL
UDI-Device Identifier00885556071588
UDI-Public885556071588
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/29/2013
Device Catalogue Number74122546
Device Lot Number08JW18829
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2021
Supplement Date Received by Manufacturer02/03/2022
Initial Report FDA Received Date10/15/2021
Supplement Report FDA Received Date02/03/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71356007-ANTHOLOGY SO POROUS SIZE 7; 74222200-MODULAR SLEEVE {} PLUS 0MM 12/14; 71356007-ANTHOLOGY SO POROUS SIZE 7; 74222200-MODULAR SLEEVE {} PLUS 0MM 12/14
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age62 YR
Patient SexMale